The letter from Dr. Stuth et al . raises the ultimate question regarding the mechanism of rapacuronium-induced bronchospasm. They are, however, mistakenly implying that histamine release was suggested in my report as a possible mechanism. 1I have clearly stated that “…the bronchospasm noted with rapacuronium is mediated via mechanisms that do not seem to be related to histamine release.”1The description of the three children who developed severe bronchospasm after rapacuronium by Dr. Stuth et al . is incomplete. It is, therefore, difficult to make any conclusions regarding rapacuronium-induced bronchospasm in these patients. It seems, however, that their third patient, who coughed during rigid bronchoscopy, might have had inadequate anesthesia. Therefore, it may be difficult to attribute the bronchospasm that occurred in this patient to the second dose of rapacuronium.
Dr. Stuth et al . suggested that “cholinergic facilitation”2could explain the rapacuronium-induced bronchospasm. However, they did not specify which receptors needed to be invoked to activate this reflex mechanism. Further, if this reflex mechanism remains active during anesthesia, as suggested by Dr. Stuth et al ., one would expect to see a greater incidence of bronchospasm (regardless of the general anesthetic technique used) in the patient population. It is possible that there is more than one mechanism involved in triggering severe bronchospasm seen after rapacuronium but the evidence currently available is insufficient to make any definite statement on how rapacuronium induces bronchospasm.
The patient described in my report 1received 1 mg midazolam, 150 μg fentanyl, and 200 mg propofol for induction of anesthesia. The propofol used was supplied by AstraZeneca Pharmaceuticals (Wilmington, DE). This formulation is known to produce bronchodilation. 3–5Further, there is no evidence to support Dr. Matsumura's suggestion that the release of propofol with metabisulfite contributed to the higher incidence of bronchospasm seen with rapacuronium. In fact, this higher incidence was noted before the introduction of propofol with metabisulfite into clinical practice. 6Similarly, the statement of Dr. Matsumura that “…some patients may have been less deeply anesthetized before instrumentation of the airway” is not substantiated. In such practice, one would see a higher incidence of bronchospasm in the patient population.